Cherie H’s Story
My name is Cherie and I was prescribed Levequin in early June of 2015 for pneumonia. At the time I had also been prescribed Ibuprofen 800mg 3xday for the pain in my chest from coughing.(later found out Ibuprofen/NSAIDS are contraindicated in FQ) The only thing my Dr. asked me was if I was allergic to anything and I wasn’t. I was not warned of the black box warning or any potential permanent side effects. I went to the pharmacy that evening and again no warning other than the usual may cause drowsiness, upset stomach. That night I took my first pill. I woke up in the middle of the night having a panic attack. I had never had this feeling before in my life. My husband asked what was going on with me. I said I have no idea but I’m so anxious. I had taken some cough syrup that night so I thought maybe it was that. The second night it happened again but I had not taken any cough medicine. I thought it was all very strange. My mom called me after I had been on the Levequin for three days and told me she had read an article about this medication and something with tendon damage. After I hung up the phone with her I called my pharmacy. The pharmacist told me that is only for people who take steroids and I would be fine. I felt reassured and continued taking the antibiotic. Around day 5 I thought I better start weaning myself off the Ibuprofen cause I was worrying about my kidneys. I didn’t take my night dose that night. By morning I felt like I was hit by a truck. My whole body ached. I decided to continue with the Ibuprofen for a bit loner and slowly wean. I should also mention during my 10 day course I was crying every day. I had never been that emotional. I couldn’t figure out what was wrong with me. I chalked it up to not feeling well. After I finished the 10 days I actually felt better. I remember thinking to myself…ok, you got through this without a yeast infection or tendon damage. Well, it wasn’t quite that easy. 6 days after I took my last pill my left ankle started to hurt. I knew it could not have been from exercising because I had been unable to do much of any kind of physical activity. By morning every joint in my body ached. I remember hobbling down the stairs and wondering what the heck happened. I could barely bare weight on my ankles, I could only lift my arms half way up. I struggled to get a cup out of the cupboard. Then I remember what my mom had told me. I started to search for answers and eventually I was able to put the pieces together. I went to my Dr and she refused to believe me. She sent me to a rheumatoid Dr who spent 15 minutes with me and told me it was all in my head. This is after weeks of being in extreme pain and not being able to bare weight on my ankles for more than 15 minute increments. I am a Registered Nurse and I work 12 hour shifts. I now get extremely anxious before work knowing I will be on my feet all day and knowing how much pain I will be in by the end of the day. It takes me days to recover. I have gotten better but I have flares. And when the flares happen it is like reliving the nightmare over. I started to get peripheral neuropathy about a month after my last dose. This has affected every aspect of my life. I no longer have the stamina of even basic stuff as walking up a flight of stares or walking through a parking lot to my car is exhausting. My Kids no longer have the mom that can take them to the water park because the heat and the walking on concrete is too hard on my ankle. My vision has deteriorated as well. I understand there is a place for these “antibiotics” but they should not be the first line. And it is incriminating in my opinion that the physicians know so little as well as the pharmacists. If they can’t brief you on the serious side effects than the black box warning should be on the medication bottle. When you are not feeling well you don’t always want to read thru the leaflet but most people will read the warnings on the bottle. I am very concerned for my future, I just pray that this will continue to get better and some stronger regulation will occur. These “antibiotics” are really destroying peoples lives and they are unaware of the potential damage that may occur. I will never take one of the FQ ever and I will never allow anyone in my family to either.